To understand the signs of an opioid overdose, and how to respond using the lifesaving Narcan, view one of the following virtual trainings:
Virtual training with Amy Kohlmann, Mental Health Reentry Program Manager at the DuPage County Health Department:
Virtual training with Andy O’Brien, Counselor/Therapist at the DuPage County Health Department:
What Does an Opioid Overdose Look Like?
The first step in responding to an opioid overdose is recognizing what it looks like. Signs that someone may be experiencing an opioid overdose include:
- Blue or purple fingernails and lips
- No response to stimulation, like loud calls, shaking, or sternal rub (rubbing the knuckles of a closed fist to the center part of a person’s chest)
- Pinpoint-sized pupils
- Slow heart beat or pulse
- Breathing is slow or absent
- Pale, clammy skin
- Deep snoring or gurgling sound (death rattle)
If you suspect an opioid overdose, call 911 and get emergency medical assistance immediately.
To view a printable brochure about Recognizing and Responding to an Opioid Overdose from the Illinois Department of Human Services, click here.
Good Samaritan Law
The Illinois Emergency Medical Services Access Law of 2012, known as the “Good Samaritan Law,” encourages people to seek emergency medical help when someone is overdosing. If a person calls 911 or takes someone to an emergency room for an overdose (or for follow-up care if an overdose has already been reversed with naloxone), both the person seeking emergency help and the person who overdoses are protected from being charged/prosecuted for felony possession of:
- Fewer than three grams of heroin
- Fewer than three grams of morphine
- Fewer than 40 grams of prescription opioids
- Different amounts of other drugs
The Good Samaritan law only provides protection against being charged/prosecuted for the above possession offenses. In Illinois, if a person overdoses and dies from drugs sold or distributed by another person, the seller/distributor of those drugs can still be prosecuted for drug-induced homicide.
What is Naloxone?
Naloxone (sometimes referred to by one of its brand names ‘Narcan’) is an opioid antagonist that is used to reverse the effects of an opioid overdose by restoring breathing and brain function, thereby saving the life of the person experiencing an opioid overdose. Naloxone can be administered by a nasal spray or an injection.
Naloxone only works if someone has opioids in their system. It has no effect if opioids are not present. Naloxone has no potential for abuse. It is completely legal and has been approved by the Food and Drug Administration (FDA). Naloxone cannot make people high and it is safe for nearly everyone. A person who is given naloxone and regains consciousness still requires emergency medical help, which is why calling 911 is an important step to responding to an opioid overdose.
To understand what naloxone is and how it works in the body to reverse an opioid overdose, watch this short video from the Substance Abuse and Mental Health Services Administration’s Center for the Application of Prevention Technologies (CAPT):
Using Narcan Nasal Spray
The DuPage Narcan Program utilizes Narcan nasal spray, or naloxone, for all training participants and participating program sites. If you have access to Narcan nasal spray, review how to use it using this Quick Start Guide or view this video.
Click here to find out where you can get a kit of naloxone, the overdose-reversal drug.
It is legal in Illinois for non-medical professionals to administer naloxone to an individual experiencing opioid overdose. Naloxone is widely used by first responders as well as community members throughout Illinois.
Illinois also has a statewide standing order for naloxone, which allows pharmacies and other organizations to dispense/provide naloxone to individuals at risk for opioid overdose, their friends/family, and other members of the general public, without the need for a direct prescription.
Click here for links to relevant laws.
Who Is At Risk of Overdose?
According to the World Health Organization, people dependent on opioids are the group most likely to suffer an overdose. People at higher risk of opioid overdose include:
- People with opioid dependence, in particular following reduced tolerance (following detoxification, release from incarceration, cessation of treatment)
- People who inject opioids
- People who use prescription opioids, in particular those taking higher doses
- People who use opioids in combination with other sedating substances
- People who use opioids and have medical conditions such as HIV, liver or lung disease or suffer from depression
- Household members of people in possession of opioids (including prescription opioids).
People who inject opioids and share needles are at increased risk for developing infectious diseases, such as HIV, Hepatitis B and C, Tuberculosis, and other blood borne infectious diseases. In addition to linkage to treatment and recovery, it is important to reduce harm and the spread of these serious diseases. To view needle exchange locations offered by the Chicago Recovery Alliance, click here.
People most likely to witness an opioid overdose include:
- People at-risk of an opioid overdose, their friends and families
- People whose work brings them into contact with people who overdose (health-care workers, police, emergency service workers, people providing accommodation to people who use drugs, peer education and outreach workers)
Overdose Prevention Training
The DuPage Narcan Program offers free trainings to community members throughout the year, where attendees can learn about the signs and symptoms of an opioid overdose, how to use the lifesaving antidote Narcan, and learn about community resources. View a list of upcoming training events here.